Teenage ds on antibiotics for acne(12 Posts)
Posted this on Health but no response so far, so trying here:
He's just started a course of Tetralysal. He's 14. 8-week course.
Asked GP leads of questions but forgot to ask:
If his skin improves after the 8-week course, does this mean he will need to keep take the drugs indefinitely?
Should I give him a course of pro-biotics to balance out the effect of the anti-biotics on his digestive system? We have some leftover from a trip last year to India, so it would be quite easy. And normally after a course of anti-biotics I would take pro-biotics.
Grateful for any shared experience or insight.
My son has been on Tetralysal for two years now.. no ill effects whatsoever.
Our GP said that generally you need to be on them for about 6 months.. it takes a while for the antibios to really work..but they do.
DS2 had his first course.. about 8 weeks like yours, and there was improvement..continued for some months and his skin was fab. We stopped then (I forgot to get the repeat and he seemed ok) but gradually his skin started to get worse again so he went back on them and is staying on them!
One tablet a day (in DS2's case) and absolutely no side effects whatsoever except nice skin I wouldn't bother with pro-biotics personally as it's not like he's taking a major dose of anything nasty.
We tried topical antiobiotics before the Tetralysal but the Tet has been really good
DS1 has been taking them for a year or so now. Not magic results but better. We also use adapaline cream.
He has had no side effects I think but recently I have become concerned about his teeth.
I know that tetracycline affects children's teeth but I thought it was safe once they were fully grown. DS's teeth are noticeably yellow. I wonder whether anyone knows about this? I haven't mentioned it to him as I feel he would be very upset. I can't ask GP because he is there with me.
Both my children are on Lymecycline too for their skin. It really does take 3-6 months to see any noticeable difference so don't despair if it takes a while. DD also uses an antibiotic topical gel but ds can't be bothered with that!
My DS is on Oxytetracycline and has been for about 8 months. The results have been fantastic, his skin is clear and no side effects (that I can tell).
He stopped after about 3 months but the spots began to appear, so he continued. He has seen GO regularly, at GP's request, last week he gave him the option to stop taking them and see what happens or continue for another round. He choose to continue.
Hi, Merguez. I'm 43 and I've been on Tetralysal for over 2 years. I had really bad acne for about 4 years before that (never had it when I was young) and had tried all different kinds of skin care etc before finally going to the docs about it. The difference is amazing. Get your son to take it EVERY day. I always take mine just before bed. Encourage him to take them for the full 8 weeks, he should see a difference by then. I just phone for a repeat prescription when I need more, and the doc checks up on my skin if I'm ever there for anything else. Hpoe your son has the same brilliant results I've had.
Penelopeportrait, could I ask how long it took before you saw any results as DD (14) has been taking Oxytetracycline for about a month and feels disheartened that she still has bad spots all over her forehead. To be fair I think it has taken her a couple of weeks to be vigilant about taking them at the right times because it says 1 hr before food or 2 hrs after I think and she found that tricky with getting ready and out for school. (2 tabs twice a day is what she was told..would that be right?)
Are there any differences between the different tablets mentioned in this thread? We have just had what the GP prescribed. Older DD had topical cream which seems to have helped her.
Thanks everyone for the encouraging responses.
It's only been a week but I think I am already starting to see a small improvement. But maybe that's just wishful thinking ...
Just curious, but would GPs in the UK prescribe Roacutane for acne? I've heard it's really effective although there are some harsh side effects.
Roacutane can only be given by dermatologist.
There have been links made between Roacutane and teenage depression and suicide. I don't have experience of this treatment but heard a Radio 4 programme where parents felt it caused the suicide of their children.
Join the discussion
Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.Register now »
Already registered? Log in with:
Please login first.